Severe AKI due to Antibiotic Loaded Cement Spacer of Knee
- AKI: Epidemiology, Risk Factors, Prevention - I
November 03, 2023 | Location: Exhibit Hall, Pennsylvania Convention Center
Abstract Time: 10:00 AM - 12:00 PM
Category: Acute Kidney Injury
- 101 AKI: Epidemiology, Risk Factors, and Prevention
- Millwala, Salman Afzal, Northwell Health, New York, New York, United States
- Finger, Evan, Northwell Health, New York, New York, United States
- Giniyani, Larab L., Northwell Health, New York, New York, United States
- Rosenstock, Jordan L., Northwell Health, New York, New York, United States
Periprosthetic joint infection after total knee arthroplasty is frequently treated with a two-stage revision involving an antibiotic-loaded acrylic bone cement spacer (ALCS) placed in the joint space for infection control weeks before placement of a new prosthesis. The antibiotics within the spacer are expected to remain localized, but studies have found that systemic absorption can occur and can be associated with acute kidney injury (AKI). However, many cases are associated with confounding factors such as the concomitant use of nephrotoxic intravenous antibiotics or associated sepsis, and only rarely have patients required dialysis treatment. We present a case of a 71 year old male who developed AKI on chronic kidney disease (CKD) requiring hemodialysis due to toxic antibiotic exposure from ALCS placement.
Our patient had a history of hypertension and CKD 3, who had developed a joint infection with methicillin sensitive staph aureus. An ALCS containing vancomycin, tobramycin and gentamicin using standard doses was placed. Five days post operatively creatinine was 4.1 mg/dl, from 1.75 mg/dl the day of the surgery. Antibiotics levels were sent, tobramycin and gentamicin levels were elevated at 13 mcg/ml and 2.5 mcg/ml respectively (Figure). Despite daily hemodialysis (HD), tobramycin levels remained in toxic range, prompting spacer exchange with a spacer containing 3 grams of cefazolin. He required 8 weeks of HD before recovering.
Previous studies have shown a risk for developing new AKI after exposure to antibiotics in bone cement spacers of 14-27% with increased risk in those patients with underlying CKD. Tobramycin appears to be strongly linked but concomitant gentamicin in the ALCS may increase the risk. Clinicians should be cognizant of the potential of serious nephrotoxicity from the antibiotics in the ALCS, especially when they are at high doses in patients with underlying CKD. Combined aminoglycoside antibiotics may exacerbate the risk.